Recent years have seen an increase in use of mepolizumab and other biological therapies for the treatment of severe eosinophilic asthma. A few cases of paradoxical responses to mepolizumab therapy have now been reported and are hypothesised as being a response to immune complex formation. We present a case of mepolizumab-induced alopecia in a patient with paradoxical adverse response to mepolizumab given for severe eosinophilic asthma. We postulate this could be secondary to autoimmune mechanisms and that it could help herald poor response to treatment, thereby facilitating early identification of patients having paradoxical responses.
- unwanted effects/adverse reactions
- drugs: respiratory system
Statistics from Altmetric.com
Contributors RN and PP contributed to conception and planning of the case report. The case report was conducted by RN and RD. Data were collected by RN and RD. Data were analysed and interpreted by RN, RD and PP. First draft was written by RN and was annotated by RD. Draft was reviewed by PP and final draft was reviewed by RN, RD and PP.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests PP reports grants and non-financial support from GSK, personal fees and non-financial support from Novartis, personal fees and non-financial support from AstraZeneca, outside the submitted work.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.